Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


More Panic in Texas!
Dec 4, 2002

Dear Dr. Bob,

I have written a few times, and am really worred today.

What has me really worried is the steroid and Remicaid treatment I have been on for Chrohns disease.

Background: Incidents: 2 lap dancers, first on mid sept wet kissing me very hard for 2 songs. second on beginning oct, wet kissing me, sucked breasts (pierced), she gave me a handjob to ejaculation.

Started having mild sore throat a few days later (same time as strep was in my home with kids), I was diagnosed with the strep about 10 days later.

Testing: I took 2 Elisa tests - 2 and 6 weeks, both negative. I still have had a recurring mild throat irritation with some chest congestion (gone now) and still have a mild coating on tongue and spit quite a bit of white foamy spit, felt weak for about 2 or 3 days total. I have also found myself beating myself up for being so stupid every 5 minutes or so of the day. Did I mention I am panicking every few hours or so?

My newest pastime is scanning the internet for symptoms and panicking anew.

Anyway I was told by the clinic counselors that I had nothing to worry about after described my incidents and the second negative. I am still planning on going back at end of December for the 12 week test. I also had a complete battery of STD tests and all were neg or non-reactive.

I became very concerned today when I spoke with the counselor and then a nurse practitioner, who told me slightly different things. the counselor is still confident my guilt is the biggest contributor to my symptoms.

The NP told me the Remicaid was an immunosuppresant and that any HIV antibodies would take longer to appear. She did not seem concerned about the Prednisone. She also said come in every month if I would like for the Elisa test until 6 months have elapsed.

I have been off of the Prednisone (20mg daily) since just before the 2 week test (Oct 11). I had the last remicaid infusion on Aug 23.

My questions: 1) Is the NP correct? 2) If so, is there a period where the steroid and remicaid clears my system, and the testing is accurate? 3) I was thinking of getting an HIV PCR test if my immune system is already suppressed, what do you think? It is costly but may help my sanity (or not).

I am still worrying, but anything you can say that will clear the mystery may help bring my anxiety down somewhat. Either way I thank you for your patience and great work!!

Texas Panic

Response from Dr. Frascino

Hello Texas Panic!

I think that nurse practitioner needs a bit more "practice" before informing folks about the body's immune response. I'm sure she meant well, but she's wrong.

First off, lap dancing, wet kissing, pierced (ouch!) nipple sucking, and hand jobs carry an almost non-existent risk of acquiring HIV. Testing every month, as the well-meaning, but tragically misinformed nurse practitioner suggested, is certainly not necessary or recommended. With your extremely minimal risk, a single test at 3 months is all that's required, and many would say not even that is necessary following such a trivial potential exposure.

Second, both prednisone and Remicaid are immunosupressants; however, neither one inhibits HIV antibody production, and therefore, will not affect the accuracy of your HIV tests. HIV PCR tests are not necessary. You might want to inform the nurse practitioner or her supervising physician that her advice to you was less than accurate, not to mention anxiety-provoking. Perhaps you could show her and her supervising physician this post. Bottom line, stop panicking, get off the HIV web, go outside -- ride a horse, rope a cow, have a chili barbeque, buy a Stetson and some lizard skin boots, or do something else Texan! Just stop worrying. HIV is not your problem. Good luck.

Dr. Bob

P.S. Hey cowboy, didn't I say turn off the computer? What are you waiting for???


Previous
parents dilemna
Next
Believe, I'm infected doc!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement